Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Des Moines, IA

March 30, 2005Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2005, 10:58 AM CST for Wayne County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 10:58 AM CST (16:58 UTC)
Expired
Mar 30, 2005, 11:45 AM CST
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 301658
SVRDMX
IAC185-301745-
/O.NEW.KDMX.SV.W.0017.050330T1658Z-050330T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1058 AM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 1145 AM CST.

* AT 1054 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF CORYDON...OR 58 MILES SOUTHWEST OF OTTUMWA...AND
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHEAST OF CORYDON BY 1110 AM CST.
  NEAR PROMISE CITY BY 1115 AM CST.

THE LOCATIONS OF CLIO AND ALLERTON ARE ALSO IN THE PATH OF THIS 
SEVERE THUNDERSTORM. ALSO ANOTHER STORM IS IN THE MILLERTON AREA 
CAPABLE OF NICKEL SIZE HAIL.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4059 9350 4059 9320 4090 9310 4089 9349

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 301721
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 AM CST WED MAR 30 2005

IAC185-301745-
/O.CON.KDMX.SV.W.0017.000000T0000Z-050330T1745Z/
WAYNE IA-
1121 AM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WAYNE COUNTY UNTIL
1145 AM CST...

AT 1119 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CORYDON...OR 46 MILES SOUTHWEST OF OTTUMWA...AND MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALLERTON BY 1105 AM CST.
  NEAR CORYDON BY 1115 AM CST.
  NEAR PROMISE CITY BY 1120 AM CST.

THE LOCATION OF CLIO IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4059 9350 4059 9320 4090 9310 4089 9349

$$

DONAVON
000 
WWUS53 KDMX 301738 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 AM CST WED MAR 30 2005

IAC185-301748-
/O.CAN.KDMX.SV.W.0017.000000T0000Z-050330T1745Z/
WAYNE IA-
1138 AM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY HAS BEEN
CANCELLED...

AT 1134 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4059 9350 4059 9320 4090 9310 4089 9349

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:34 AM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Mar 30, 3:34 AM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CST WED MAR 30 2005

.DISCUSSION...
PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA
FOLLOWED BY WND AND LINGERING PCPN TNGT.  CURRENT SITUATION HAS
POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF
INTO OH VLY.  UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET
SEGMENT AIDING UVM ACRS MO RVR VLY.  XPC CONVECTION TO CONT
EXPANDING THIS MRNG ACRS IA.  FIRST AREA OF CONCERN WL BE WRN SXNS.
QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG
WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL.  SOME
THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO
BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON
ERN FRINGE OF DEFORMATION ZN.  THIS PCPN AREA SHOULD EXPAND AND WORK
ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA.

LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG.  08Z SFC
ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN
CORNER OF NE JUST AFT 15Z.  NAM ERODES CIN BY 15Z ACRS SWRN IA WITH
MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA.
THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO
RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S.  SHEAR WL BE
THE ONLY QUESTION.  DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION
FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY
18Z SO SVR WINDOW LOOKS FAIRLY SMALL.  LCL/LFC VALUES SEEM HIGH TOO
SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE
HAIL AND WIND.  TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE
WHICH IS GENERALLY NAM MOS.

BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL
AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW.  SAME
TIMES AS SCHEDULED FOR TDA.

XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF
NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND
CATEGORICAL CATEGORIES FM S-N.  EVEN HELD SLGT CHCS INTO FAR NERN
PTNS EARLY TMRW.  WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS
SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT.  ONLY THING HOLDING
BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING
SOMEWHAT.  WENT WITH HIGHER NAM MOS VALUES FOR WNDS.

LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK
NW FLOW SHRT WV DROPS DOWN MO VLY.  FOLLOWED BLEND OF GUIDANCE WITH
TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING
SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Mar 30, 5:39 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CST WED MAR 30 2005

IAZ007-017-026>028-037>039-048>050-059>062-072>075-082>086-093>097-
311200-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-DAVIS-
DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO-
WARREN-WAYNE-WORTH-
539 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE SOUTHEAST HALF OF
IOWA...ALONG AND EAST OF A MOUNT AYR...TO ADEL...TO MASON CITY LINE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE LATE MORNING HOURS AND THEN BECOME MORE WIDESPREAD BY
AFTERNOON.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

THUNDERSTORMS SHOULD END WITH ONLY SHOWERS ANTICIPATED DURING THE
EVENING HOURS...BUT WEST TO NORTHWEST WINDS WILL INCREASE AND
CONTINUE OVERNIGHT.  SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH
WITH GUSTS TO 40 MPH...AND LOCALLY HIGHER SPEEDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST
WINDS OF 20 TO 30 MPH...AND GUSTS AGAIN TO 40 MPH OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY DURING THE LATE MORNING AND
AFTERNOON HOURS.

IAZ004>006-015-016-023>025-033>036-044>047-057-058-070-071-081-092-
311200-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-
GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
TAYLOR-WEBSTER-WINNEBAGO-WRIGHT-
539 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE NORTHWEST HALF OF
IOWA...ALONG AND WEST OF A BEDFORD...TO BOONE...TO FOREST CITY.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AND
THEN BECOME MORE WIDESPREAD BY LATE MORNING.  A FEW OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE THREAT OF THUNDERSTORMS SHOULD END BY AFTERNOON WITH ONLY SHOWERS
ANTICIPATED INTO THE EVENING HOURS.  HOWEVER WEST TO NORTHWEST
WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE OVERNIGHT.
SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH...
AND LOCALLY HIGHER SPEEDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST
WINDS OF 15 TO 25 MPH...AND GUSTS TO 35 MPH OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

SMALL

In the hours before

Local storm report, Mar 30, 10:50 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 AM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HAIL             1 WNW MOUNT AYR MUNICIP 40.71N 94.25W
03/30/2005  0.75 INCH        RINGGOLD           IA   TRAINED SPOTTER

&&

DREESE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:38 AM CSTSevere Thunderstorm WarningDMXKossuth22 min
Mar 30, 4:24 AM CSTSevere Thunderstorm WarningDMXEmmet21 min
Mar 30, 9:21 AM CSTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
Mar 30, 10:00 AM CSTSevere Thunderstorm WarningDMXRinggold45 min
Mar 30, 11:20 AM CSTSevere Thunderstorm WarningDMXPolk28 min
Mar 30, 11:24 AM CSTSevere Thunderstorm WarningDMXCalhoun36 min
Mar 30, 11:31 AM CSTSevere Thunderstorm WarningDMXDallas29 min
Mar 30, 12:06 PM CSTSevere Thunderstorm WarningDMXStory24 min
Mar 30, 12:13 PM CSTTornado WarningDMXWebster32 min
Mar 30, 12:43 PM CSTTornado WarningDMXHamilton, Webster32 min
Mar 30, 12:55 PM CSTSevere Thunderstorm WarningDMXDallas50 min
Mar 30, 12:55 PM CSTTornado WarningDMXWright35 min
Mar 30, 1:21 PM CSTSevere Thunderstorm WarningDMXButler39 min
Mar 30, 1:33 PM CSTSevere Thunderstorm WarningDMXPoweshiek42 min
Mar 30, 1:43 PM CSTTornado WarningDMXCerro Gordo32 min
Mar 30, 1:46 PM CSTSevere Thunderstorm WarningDMXBremer44 min
Mar 30, 1:51 PM CSTTornado WarningDMXWorth39 min
Mar 30, 2:36 PM CSTSevere Thunderstorm WarningDMXJasper24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.